Pennsylvania, 2008

High Wind and Strong Wind in Pennsylvania, January 30, 2008

January 30, 2008 · NWS PHI · 10 events in 10 counties and zones

m. EST into the middle of the afternoon on the 30th across Eastern Pennsylvania.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$55,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong and gusty west winds accompanied and persisted behind a cold front from around 8 a.m. EST into the middle of the afternoon on the 30th across Eastern Pennsylvania. Peak wind gusts averaged around 50 mph and most of them occurred during the second half of the morning.

In the local Philadelphia area, PECO Energy reported about 20,000 homes and businesses lost power after the wind knocked down weak trees, tree limbs and power lines. Most had their power restored by the end of the afternoon. In Montgomery County, strong winds toppled over a tree in Pottsgrove Township unto the cab of a propane truck that was traveling eastbound on U.S. Route 422. The 63-year old driver suffered cuts to his face. One lane of the roadway was closed. In Norristown, the winds blew roofing material from a West Lafayette Street home. Wood and tar paper from the roof broke a neighbor's window and damaged two vehicles parked on the street. Some roofing material also blew off a home on Walnut Street. In Delaware County, a downed tree single-handedly took down three utility poles in Secane while another downed tree closed a road in Upper Providence. In Berks County, downed trees and wires caused scattered power outages in Wyomissing, Sinking Spring and Heidelberg.

Peak wind gusts included 58 mph in Mount Pocono (Monroe County), 56 mph in Williams Township (Northampton County), 52 mph in London Grove (Chester County) and Pine Valley (Philadelphia), 51 mph at both the Philadelphia and Northeast Philadelphia Airports, 49 mph in Willow Grove (Montgomery County), 47 mph in Reading (Berks County), 45 mph in Doylestown (Bucks County) and 44 mph at the Lehigh Valley International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 30, 6:40 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jan 30, 6:40 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
640 AM EST WED JAN 30 2008

.SYNOPSIS...
DEEP LOW PRESSURE NORTH OF THE GREAT LAKES EARLY TODAY WILL MOVE
FARTHER INTO CANADA THIS AFTERNOON. A STRONG COLD FRONT, ATTACHED TO
THE LOW, WILL CROSS THE AREA THIS MORNING FOLLOWED BY WINDY
CONDITIONS AND SHARPLY FALLING TEMPERATURES. HIGH PRESSURE WILL
GRADUALLY BUILD INTO THE REGION TONIGHT AND REMAIN OVER OUR REGION
THROUGH THURSDAY. ONCE THE HIGH MOVES INTO NORTHERN NEW ENGLAND
THURSDAY NIGHT, AN AREA OF LOW PRESSURE WILL TRACK UP THE OHIO
VALLEY. THIS STORM WILL MOVE THROUGH OUR REGION FRIDAY. A WEAK AREA
OF HIGH PRESSURE WILL THEN TRY AND BUILD IN THIS WEEKEND, HOWEVER
ANOTHER COLD FRONT MAY MOVE THROUGH ON SUNDAY. HIGH PRESSURE WILL
THEN SETTLE BACK IN FOR A TIME EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
THE STRONG COLD FRONT WILL MAKE IT TO WESTERN BERKS COUNTY AROUND
12Z, THE DELAWARE VALLEY AROUND 13Z AND OFF THE SHORE BY 14Z. THE
FRONT IS PRECEDED BY RAIN SHOWERS ALONG WITH MILD AND BREEZY
CONDITIONS. IT WILL BE FOLLOWED BY A GOOD BLAST OF COLDER AIR
COURTESY OF GOOD SUBSIDENCE AND DECENT RISE/FALL PRESSURE COUPLET.
WINDS HAVE EASILY GUSTED 40 TO 45 KTS AT MOST STATIONS AFTER FROPA
AND A FEW HAVE IN OHIO GUSTED OVER 50 KT. LOOKS LIKE THE PREVIOUS
WIND ADVISORY WILL PAN OUT WELL AND NO CHANGES TO THE HAZARD GRID
WILL BE MADE ATTM. DESPITE THE SUNSHINE RETURNING RIGHT BEHIND THE
FROPA, THE TEMPERATURES WILL STILL FALL THROUGH THE DAY UNDER A
HARSH WIND. WIND CHILL VALUES WILL FALL INTO THE TEENS BY THE
EVENING. SECURE ANY LOOSE OUTDOOR ITEMS EARLY TODAY, OR YOU MIGHT
NOT FIND THEM LATER

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
WINDS WILL SUBSIDE TONIGHT AND WITH CLEAR SKIES, TEMPERATURES SHOULD
FALL INTO THE TEENS IN MOST AREAS AND LOW 20S IN THE METRO. HIGH
PRESSURE WILL MOVE IN FROM THE MIDWEST AND WILL BE CENTERED OVER
CENTRAL PA BY 12Z THURSDAY.

THURSDAY LOOKS TO BE RELATIVELY CALM WITH CLOUDS BEGINNING TO FILL
IN LATER IN THE DAY WITH THE APPROACH OF THE NEXT SYSTEM FOR LATE
THURSDAY NIGHT INTO FRIDAY. THE TEMPERATURE AND WEATHER GRIDS HAVE
BEEN ALTERED TO ACCEPT THE WARMER SOLUTIONS OF THE 00Z GFS AND THE
ECMWF. WHILE SOME COLDER AIR WILL BE TRAPPED FOR A SHORT WHILE
THURSDAY NIGHT AS THE PRECIPITATION BEGINS, BUT IT DOES NOT LOOK
LIKE IT WILL BE COLD ENOUGH FOR LONG ENOUGH TO JUSTIFY THE PREVIOUS
FORECAST OF LIKELY FZRA OR IP. THE GRIDS HAVE BEEN CHANGED TO
INDICATE THAT FZRA IS POSSIBLE, BUT THEN THE TEMPERATURES WILL RISE
THU NIGHT AS THE WARMER AIR ARRIVES ON THE EAST SIDE OF THE LOW. THE
FROZEN PRECIP AREA HAS FALLEN BACK TO THE POCONOS AND LEHIGH VALLEY
FOR THE MOST PART, ALTHOUGH A FEW OF THE ZONES NEAR PHILADELPHIA DO
HAVE A CHC IN THERE TOO. CONFIDENCE OF THE FZRA NEAR PHILADELPHIA IS
LOW ATTM.

QPF FROM THE THURSDAY NIGHT THROUGH FRIDAY EVENT WILL BE DECENT WITH
1.0 TO 1.5 INCHES EXPECTED. THIS QPF IS STILL AN INCH BELOW THE
FFG/FFH NUMBERS FOR 12 HOUR PERIOD, SO NO BIG HYDRO CONCERNS ATTM.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE LONGER TERM GRIDS WERE EXAMINED, BUT NOT CHANGED MUCH
OVERNIGHT. THE TEMPERATURE AND POPS LOOKED FINE COMPARED TO THE
MOST RECENT GFS AND ECMWF RUNS. THE PREVIOUS LONG TERM DISCUSSION
IS BELOW.

MODELS START TO DIVERGE ON SUNDAY, AND AT THAT POINT WE GENERALLY
FOLLOW THE ECMWF. LOW PRESSURE FRIDAY NIGHT WILL LIFT NORTH MAINLY
TO THE WEST OF OUR AREA. BY THE TIME WE GET TO 00Z SATURDAY, WE ARE
FORECASTING THAT ANY TRAPPED COLD AIR SHOULD BE SCOURED OUT
SUFFICIENTLY TO MAKE THE LINGERING PRECIP EITHER RAIN OR SNOW. HIGH
PRESSURE IS EXPECTED TO BUILD IN FOR SATURDAY AND THEN RECEDE EAST
SATURDAY NIGHT.

AT THAT POINT, WE MOVE INTO A BROAD SOUTHWESTERLY MID LEVEL FLOW
WITH THE RIDGE TRYING TO BUILD BUT WITH THE RIDGE AXIS MOSTLY
REMAINING TO OUR EAST. THAT OPENS US UP FOR, PERHAPS, A WEAK IMPULSE
SUNDAY, THEN SOMETHING MORE PRONOUNCED FOR THE BEGINNING OF THE WORK
WEEK. RIGHT NOW, IT LOOKS LIKE THE SURFACE REFLECTION LOW PRESSURE
WILL PASS WELL TO OUR WEST WITH THE SURFACE WARM FRONT TRYING TO
MAKE PROGRESS THROUGH OUR REGION MONDAY OR MONDAY NIGHT AND THE COLD
FRONT MOVING THROUGH ON TUESDAY. THERE IS, OF COURSE, THE
POSSIBILITY IN THIS SCENARIO OF TRAPPED COLD AIR LEADING TO A PERIOD
OF SLEET OR FREEZING RAIN, ESPECIALLY NORTHWEST, BUT WERE NOT
FORECASTING THAT SIX DAYS OUT.

THE ECMWF IS DEVELOPING ANOTHER LOW ON THE COLD FRONT, CONSISTENT
WITH A CONTINUED SOUTHWESTERLY MID LEVEL FLOW, AND SAID LOW MOVES BY
TO OUR SOUTH AROUND THE VERY END OF THE LONG TERM AFTER THE FRONT
MOVES THROUGH. THIS WOULD BE PROBLEMATIC VIS A VIS SENSIBLE WEATHER,
BUT FOR NOW WE HAVE DEMURRED FROM FOLLOWING THE ECMWF AND HAVE ENDED
THE LONG TERM BENIGNLY.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AT 1130Z, THE STEADIER PRECIP WAS PASSING OFF THE COAST.  CONDITIONS
REMAINED IN THE VFR RANGE AT KPNE, KPHL, KILG, KMIV AND KACY.
CEILINGS WERE MVFR, AROUND 2500 FEET, AT KRDG, KABE AND KTTN WITH NO
VSBY RESTRICTIONS.

A LOW LEVEL JET WAS OVER OUR REGION EARLY THIS MORNING.  WEVE
CONTINUED TO MENTION LOW LEVEL WIND SHEAR UNTIL THE FRONTAL PASSAGE,
WITH A SOUTHWEST WIND RUNNING ABOUT 40 TO 50 KNOTS AT 2000 FEET.
ACARS DATA FROM AROUND 1120Z IN THE VCNTY OF KPHL INDICATED A 210
DEGREE WIND ABOUT 45 KNOTS AT 2000 FEET.

THE FRONT WILL LIKELY MOVE THROUGH OUR REGION RATHER QUICKLY.  WEVE
TIMED THE FRONTAL PASSAGE AT 1230Z FOR KRDG, 1300Z FOR KABE AND
KILG, 1330Z FOR KTTN/KPHL/KPNE/KMIV, AND 1400Z FOR KACY.  WE DELAYED
THE FRONTAL PASSAGE BY A HALF HOUR FROM THE PREVIOUS TAFS BASED ON
THE 1100Z LOCATION OF THE BOUNDARY.

ONCE THE FRONT PASSES, THE PRECIP SHOULD END SHORTLY THEREAFTER.
THE SKY IS THEN EXPECTED TO CLEAR WITHIN A COUPLE OF HOURS.

THE FRONTAL PASSAGE WILL BRING A MARKED WIND SHIFT FROM A SOUTHERLY
DIRECTION TO A WESTERLY ONE.  WIND SPEEDS WILL PICK UP RATHER
ABRUPTLY AND THERE COULD BE SOME GUSTS AROUND 40 KNOTS FROM THE MID
TO LATE MORNING.  THE WIND WILL REMAIN RATHER STRONG THROUGH THE
AFTERNOON.

AS HIGH PRESSURE BUILDS UP FROM THE SOUTH, WIND SPEEDS WILL
GRADUALLY DIMINISH DURING THIS EVENING AND TONIGHT.  THE SKY SHOULD
REMAIN GENERALLY CLEAR WITH NO RESTRICTIONS TO THE VSBY.

VFR CONDITIONS ARE EXPECTED FOR THURSDAY.  LOW PRESSURE FROM THE
SOUTHWEST IS FORECAST TO BRING ANOTHER PERIOD OF PRECIP, MAINLY
RAIN, TO OUR REGION FROM LATE THURSDAY NIGHT INTO FRIDAY NIGHT WHICH
WILL LIKELY HAVE AN IMPACT ON AIR TRAVEL.  THE PRECIP MAY BEGIN LATE
ON THURSDAY NIGHT AS A PERIOD OF SLEET AND FREEZING RAIN, ESPECIALLY
AT KRDG AND KABE.

FAIR WEATHER IS ANTICIPATED TO RETURN FOR SATURDAY AND SUNDAY.

&&

.MARINE...
A STIFF SOUTHERLY WINDS HAD DEVELOPED OVER OUR COASTAL WATERS OUT
AHEAD OF THE STRONG COLD FRONT APPROACHING FROM THE WEST.  THE WIND
WAS ALREADY GUSTING TO 25 KNOTS AND SEAS WERE ALREADY UP TO 8 FEET
AT THE DELAWARE LIGHT BUOY BY 300 AM.

THE COLD FRONT IS EXPECTED TO REACH THE OCEAN WATERS OFF DELAWARE
AND NEW JERSEY BETWEEN 900 AM AND 1000 AM, AND OF COURSE A LITTLE
SOONER ON DELAWARE BAY.  THERE WILL BE A WIND SHIFT FROM SOUTH TO
WEST AND GALE FORCE GUSTS ARE ANTICIPATED FROM THIS MORNING INTO
THIS AFTERNOON.

HIGH PRESSURE IS EXPECTED TO BUILD UP FROM THE SOUTHWEST FOR TONIGHT
AND THURSDAY AND WIND SPEEDS SHOULD DIMINISH.

A BROAD AREA OF LOW PRESSURE IS FORECAST TO BE CENTERED OVER
MISSISSIPPI ON THURSDAY EVENING.  THE LOW SHOULD MOVE UP ALONG THE
WEST SIDE OF THE APPALACHIANS ON THURSDAY NIGHT AND FRIDAY, PULLING
A WARM FRONT THEN A COLD FRONT THROUGH OUR REGION.  WIND SPEEDS AND
SEAS WILL AGAIN BE ON THE INCREASE IN RESPONSE TO THIS WEATHER
SYSTEM.

HIGH PRESSURE IS EXPECTED TO RETURN FOR SATURDAY AND SUNDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY FROM 6 AM THIS MORNING TO 5 PM EST THIS
     AFTERNOON FOR PAZ054-055-060>062-067>071.
NJ...WIND ADVISORY FROM 6 AM THIS MORNING TO 5 PM EST THIS
     AFTERNOON FOR NJZ001-007>010-012>027.
DE...WIND ADVISORY FROM 6 AM THIS MORNING TO 5 PM EST THIS
     AFTERNOON FOR DEZ001>004.
MD...WIND ADVISORY FROM 6 AM THIS MORNING TO 5 PM EST THIS
     AFTERNOON FOR MDZ008-012-015-019-020.
MARINE...GALE WARNING UNTIL 6 PM EST THIS AFTERNOON FOR ANZ430-431-
     450>455.

&&

SYNOPSIS...OHARA
NEAR TERM...OHARA
SHORT TERM...OHARA
LONG TERM...DELISI/OHARA
AVIATION...IOVINO
MARINE...IOVINO
Hazardous weather outlook, Jan 30, 3:43 AM EST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
343 AM EST WED JAN 30 2008

NJZ001-007>010-PAZ054-055-060>062-310845-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-
343 AM EST WED JAN 30 2008

...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PERIOD OF SNOW OR SLEET MIXED WITH SOME FREEZING RAIN IS
POSSIBLE THURSDAY NIGHT BEFORE TEMPERATURES CLIMB ABOVE FREEZING
FRIDAY MORNING. RECENT TRENDS ARE FOR WARMER TEMPERATURES, SO THE
THREAT APPEARS TO BE DIMINISHING SOMEWHAT. PLEASE CHECK UPDATED
FORECASTS LATER TODAY REGARDING THIS SYSTEM.

RAINFALL OF 1.0 TO 1.5 INCHES MAY CAUSE SMALLER STREAMS FOR RUN
HIGH FRIDAY AND LOCALIZED POOR DRAINAGE AREAS MAY EXPERIENCE SOME
MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SPOTTERS ARE
ENCOURAGED TO REPORT ANY HIGH WIND SPEEDS TODAY.

DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ067>071-310845-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
343 AM EST WED JAN 30 2008

...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SHORT PERIOD OF SLEET OR FREEZING RAIN IS POSSIBLE THURSDAY
NIGHT BEFORE TEMPERATURES CLIMB ABOVE FREEZING. RECENT TRENDS ARE
FOR WARMER TEMPERATURES, SO THE THREAT APPEARS TO BE DIMINISHING.
PLEASE CHECK UPDATED FORECASTS LATER TODAY REGRADING THIS SYSTEM.

RAINFALL OF 1.0 TO 1.5 INCHES MAY CAUSE SMALLER STREAMS FOR RUN
HIGH FRIDAY AND LOCALIZED POOR DRAINAGE AREAS MAY EXPERIENCE SOME
MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SPOTTERS ARE
ENCOURAGED TO REPORT ANY HIGH WIND SPEEDS TODAY.

ANZ430-431-450>455-310845-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
343 AM EST WED JAN 30 2008

...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER STORM WILL AFFECT THE MIDDLE ATLANTIC AND NORTHEAST STATES
THURSDAY NIGHT AND FRIDAY. MORE SMALL CRAFT OR PERHAPS GALE
CONDITIONS ARE POSSIBLE THEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SPOTTERS ARE
ENCOURAGED TO REPORT ANY HIGH WIND SPEEDS TODAY.

In the hours before

Special weather statement, Jan 30, 7:55 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
755 AM EST WED JAN 30 2008

NJZ008>010-012-015-PAZ069-071-301330-
BUCKS-HUNTERDON-MERCER-MIDDLESEX-MORRIS-PHILADELPHIA-SOMERSET-
755 AM EST WED JAN 30 2008

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT BOTH PHILADELPHIA
AND BUCKS COUNTY IN PENNSYLVANIA AND HUNTERDON...MERCER...
MIDDLESEX...MORRIS...AND SOMERSET COUNTIES IN NEW JERSEY...

AT 753 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 19
MILES WEST OF NEW BRUNSWICK TO 6 MILES EAST OF PHILADELPHIA...MOVING
NORTHEAST AT AROUND 60 MPH. THE THUNDERSTORMS WILL BE NEAR NEWTOWN
AROUND 805 AM...BOONTON...MOUNTAIN LAKES AROUND 820 AM...AND IN THE
VICINITY OF BUTLER AND WATCHUNG AROUND 835 AM.

HEAVY RAIN...CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO TO 45
MPH ARE POSSIBLE WITH THESE STORMS.

KRUZDLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Berks

When
January 30, 8:00 AM EST to 2:00 PM EST
Where
Berks forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$3,000
Reported by
ASOS
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Strong Wind, Bucks

When
January 30, 8:00 AM EST to 2:00 PM EST
Where
Bucks forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Mesonet

Strong Wind, Carbon

When
January 30, 8:00 AM EST to 2:00 PM EST
Where
Carbon forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Strong Wind, Chester

When
January 30, 8:00 AM EST to 2:00 PM EST
Where
Chester forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$3,000
Reported by
Mesonet

Strong Wind, Delaware

When
January 30, 8:00 AM EST to 2:00 PM EST
Where
Delaware forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Strong Wind, Lehigh

When
January 30, 8:00 AM EST to 2:00 PM EST
Where
Lehigh forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Strong Wind, Montgomery

When
January 30, 8:00 AM EST to 2:00 PM EST
Where
Montgomery forecast zone
Measured
43 kt (49 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Other Federal Agency

Strong Wind, Northampton

When
January 30, 8:00 AM EST to 2:00 PM EST
Where
Northampton forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Strong Wind, Philadelphia

When
January 30, 8:00 AM EST to 2:00 PM EST
Where
Philadelphia forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

High Wind, Monroe

When
January 30, 8:00 AM EST to 2:00 PM EST
Where
Monroe forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70822, 70823, 70825, 70826, 70827, 70828, 70831, 70832, 70833, 70834.